CFDP 1285

A Graphical Analysis of Some Basic Results in Social Choice

Author(s): 

Publication Date: November 2000

Pages: 23

Abstract: 

We use a simple graphical approach to represent Social Welfare Functions that satisfy Independence of Irrelevant Alternatives and Anonymity. This approach allows us to provide simple and illustrative proofs of May’s Theorem, of variants of classic impossibility results, and of a recent result on the robustness of Majority Rule due to Maskin (1995). In each case, geometry provides new insights on the working and interplay of the axioms, and suggests new results including a new characterization of the entire class of Majority Rule SWFs, a strengthening of May’s Theorem, and a new version of Maskin’s Theorem.

Keywords: 

Graphical analysis, cube, impossibility theorem, majority rule, anonymity, IIA

JEL Classification Codes:  D71

Note: 

Published in Social Choice and Welfare (June 2002), 19(3): 587-611 [jstor]